Case Report: PDF OnlyDangerous Hyperglycemia Associated with Electroconvulsive TherapyReddy, Satish M.D.*; Nobler, Mitchell S. M.D.*†Author Information *Department of Psychiatry, College of Physicians and Surgeons, Columbia University and †Department of Biological Psychiatry, New York State Psychiatric Institute, New York, New York, U.S.A. Received November 9, 1995; revised and accepted January 29, 1996. Address correspondence and reprint requests to Dr. M. S. Nobler at Department of Biological Psychiatry, Unit 72, New York State Psychiatric Institute, 722 West 168th Street, New York, NY 10032, U.S.A. Convulsive Therapy: June 1996 - Volume 12 - Issue 2 - p 99-103 Buy Abstract Summary: The literature on the effect of electroconvulsive therapy (ECT) on diabetes mellitus remains controversial, with evidence of both amelioration and worsening of hyperglycemia. Both clinical reports and animal models suggest that a critical factor in glucose homeostasis may be whether or not the diabetes is insulin dependent. We present a case in which ECT was associated with extreme hyperglycemia in a patient without known preexisting diabetes. The patient subsequently required treatment with an oral hypoglycemic agent, and eventually needed insulin. The possibility of an unmasking or exacerbation of diabetic pathology during a course of ECT must be considered. Various mechanisms by which ECT may influence hyperglycemia are discussed. © Lippincott-Raven Publishers.